Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 23, 2020, 5:19 AM CDT for Tuscaloosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2020, 5:19 AM CDT (10:19 UTC)
- Expired
- Mar 23, 2020, 6:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS54 KBMX 231019
SVRBMX
ALC125-231100-
/O.NEW.KBMX.SV.W.0052.200323T1019Z-200323T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
519 AM CDT Mon Mar 23 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Tuscaloosa County in west central Alabama...
* Until 600 AM CDT.
* At 518 AM CDT, a severe thunderstorm was located near Bankston, or
10 miles southeast of Fayette, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bankhead Lock And Dam, Bull City, Windham Springs, Whitson, Wiley
and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3358 8767 3358 8763 3361 8763 3360 8737
3359 8737 3359 8732 3352 8732 3352 8727
3350 8726 3350 8729 3348 8729 3349 8733
3347 8734 3346 8734 3342 8726 3340 8725
3339 8723 3337 8723 3335 8720 3352 8767
TIME...MOT...LOC 1018Z 289DEG 39KT 3360 8768
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
375
WWUS54 KBMX 231032
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
532 AM CDT Mon Mar 23 2020
ALC125-231100-
/O.CON.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
532 AM CDT Mon Mar 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TUSCALOOSA COUNTY...
At 532 AM CDT, a severe thunderstorm was located near Boley Springs,
or 19 miles southeast of Fayette, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bankhead Lock And Dam, Bull City, Windham Springs, Whitson, Wiley and
New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3358 8767 3358 8763 3361 8763 3360 8737
3359 8737 3359 8732 3352 8732 3352 8727
3350 8726 3350 8729 3348 8729 3349 8733
3347 8734 3346 8734 3342 8726 3340 8725
3339 8723 3337 8723 3335 8720 3352 8767
TIME...MOT...LOC 1032Z 288DEG 36KT 3356 8754
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM952
WWUS54 KBMX 231043 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
543 AM CDT Mon Mar 23 2020
ALC125-231100-
/O.CON.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
543 AM CDT Mon Mar 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TUSCALOOSA COUNTY...
At 543 AM CDT, a severe thunderstorm was located near Bankhead Lock
And Dam, or 18 miles north of Holt, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bankhead Lock And Dam, Bull City, Windham Springs, Whitson and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3347 8753 3360 8750 3360 8737 3359 8737
3359 8732 3352 8732 3352 8727 3350 8726
3350 8729 3348 8729 3349 8733 3347 8734
3346 8734 3342 8726 3340 8725 3339 8723
3337 8723 3335 8720
TIME...MOT...LOC 1043Z 292DEG 37KT 3351 8743
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM954
WWUS54 KBMX 231053 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
553 AM CDT Mon Mar 23 2020
ALC125-231103-
/O.EXP.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
553 AM CDT Mon Mar 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUSCALOOSA COUNTY
WILL EXPIRE AT 600 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3347 8753 3360 8750 3360 8737 3359 8737
3359 8732 3352 8732 3352 8727 3350 8726
3350 8729 3348 8729 3349 8733 3347 8734
3346 8734 3342 8726 3340 8725 3339 8723
3337 8723 3335 8720
TIME...MOT...LOC 1053Z 289DEG 39KT 3348 8733
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:57 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 23, 3:57 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 357 AM CDT Mon Mar 23 2020 .SHORT TERM... /Updated at 0353 AM CDT Mon Mar 23 2020/ Today through Tuesday. An ill-defined surface front and temperature gradient, which has been present for the last couple of days, continues to linger across the Deep South. A low-amplitude shortwave moving through the Ohio Valley this morning is providing a lifting mechanism for elevated showers and thunderstorms across northern Mississippi and northwestern Alabama. This activity will move eastward and mostly affect locations near and north of Interstate 20 through noon. Though the bulk of the rain should be confined to the morning hours as the shortwave moves into the Mid-Atlantic Region by early afternoon. However, rain chances should increase south of I-20 for the afternoon as the effective front continues to move slowly southward. A few afternoon thunderstorms may develop with the help of daytime heating. A quick transition is expected to occur tonight as a stronger low- amplitude shortwave moves across Oklahoma, leading to cyclogenesis and pressure falls along the I-40 corridor. The effective front across Alabama should return northward as a warm front on Tuesday morning. Some showers may accompany this transition as the warm sector surges northward, with warm temperatures expected Tuesday afternoon. As the front approaches our northwestern counties, moisture quality and instability could be sufficient for some stronger storms and perhaps a couple of severe storms within a strengthening low-level jet axis. The threat for isolated damaging winds and quarter size hail should be confined to our northern counties beginning around 4 PM. 87/Grantham .LONG TERM... /Updated at 0353 AM CDT Mon Mar 23 2020/ Tuesday night through Sunday. A broad shortwave trough will be situated over the Ohio Valley Tuesday night producing unsettled weather across the region and a chance for strong to severe storms, as detailed in the short term discussion above. Meanwhile, a 1004mb surface low is progged to track from Tennessee towards the Mid Atlantic early Wednesday morning while an associated cold front reaches our northwest and passes through the state during the day. Initially, the threat for pre-frontal strong to severe storms will continue at the start of this period for areas generally north of a line from Anniston to Tuscaloosa. Although available instability (SBCAPE ~500-1000 J/kg) will quickly decrease after dark, there will remain a brief window through at least 10PM where strong deep-layer shear will provide some support for updraft organization. Uncertainties still remain, such as weak forcing along the pre- frontal convective line, a pocket of dry/warmer air around 700mb which may weakly cap any thunderstorm development, and the rapid eastward exit of favorable dynamics. These factors continue to limit the overall threat, so will stay with a low-confidence Marginal Risk for now. Better mesoscale details will be resolved in following updates. A few days of dry and anomalously warm weather will develop across the Southeast by midweek as a highly amplified ridge builds over the Gulf of Mexico and produces strong height rises and subsident conditions Wednesday through Friday. I removed any mentionable PoPs for these days and continued to lean on the warmest guidance for temperatures with Thursday and Friday appearing to be the two warmest days. Area-wide highs in the 80s are expected and potentially a few readings in the low 90s which would break some daily high records if this were to occur. An upper-level low ejects across the upper Plains on Friday and drives another front into the region this weekend while the ridge to our south shifts to the Western Atlantic. There are some signals for the potential of strong storms with this system, but there is way too much uncertainty, temporally and spatially, between guidance to mention anything above 40 to 50 percent PoPs at this point. Will continue to monitor this system and make forecast adjustments as necessary as models come in to better agreement over time. 86 && .AVIATION... 06Z TAF Discussion. Subsidence behind a departing upper wave broke up the cloud cover early this evening. The clouds have just begun to redevelop over Central Alabama. The main trend of the previous forecast remains intact. A warm front was located just south of Central Alabama. Warm air advection over the top of this boundary will produce cloud cover and ceilings into MVFR by 09z or so. Additionally, the rain and embedded thunderstorms developing Mississippi should expand and move into areas near the terminals before 12z. Rain, possible thunder, reduced vis and ceilings will rule the northern sites through late afternoon. Southern sites may see some improvement after 18z as the warm front moves northward. 75 && .FIRE WEATHER... Low clouds and high humidity values will continue through Tuesday morning for many locations. Showers and storms are expected across the northern half of the area today. Tuesday appears warm and breezy with southerly winds ahead of an approaching front which will bring more showers and storms. Wednesday through Friday should be dry and warm with RH values above critical values. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 56 78 60 75 / 90 30 80 100 10 Anniston 69 59 78 62 77 / 80 30 60 90 10 Birmingham 69 60 79 64 78 / 90 30 70 90 10 Tuscaloosa 71 61 82 64 80 / 80 20 50 90 0 Calera 70 61 80 64 79 / 80 20 40 90 10 Auburn 73 62 79 64 79 / 60 40 20 70 10 Montgomery 78 64 84 65 83 / 50 40 20 60 10 Troy 80 63 83 65 84 / 40 40 10 40 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 23, 3:47 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 347 AM CDT Mon Mar 23 2020 ALZ011>015-017>050-241200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 347 AM CDT Mon Mar 23 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few severe storms are possible from 4 PM until 10 PM on Tuesday. The strongest storms will be capable of producing damaging winds up to 60 miles per hour and quarter sized hail. It appears that the threats will be limited to areas north of a line from Tuscaloosa to Birmingham to Anniston. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Tuesday afternoon and evening.
In the hours before
Special weather statement, Mar 23, 4:20 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 AM CDT Mon Mar 23 2020
ALZ012-013-230945-
Fayette AL-Lamar AL-
420 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND CENTRAL
LAMAR COUNTIES UNTIL 445 AM CDT...
At 419 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bedford, or near Vernon, moving east at 35 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Vernon, Sulligent, Belk, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Bluff, Cody, Lamar County Public Lake, Star,
Pine Springs and Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 8822 3396 8795 3392 8795 3392 8791
3365 8788 3365 8826
TIME...MOT...LOC 0919Z 271DEG 32KT 3378 8820
86/MartinSpecial weather statement, Mar 23, 4:44 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Birmingham AL 444 AM CDT Mon Mar 23 2020 ALZ011>013-015-231030- Fayette AL-Walker AL-Marion AL-Lamar AL- 444 AM CDT Mon Mar 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...SOUTHEASTERN MARION...FAYETTE AND SOUTHERN LAMAR COUNTIES UNTIL 530 AM CDT... At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near Bluff, or near Fayette, moving east at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winfield, Fayette, Carbon Hill, Vernon, Berry, Oakman, Glen Allen, Kansas, Belk, Beaverton, Gu- Win, Eldridge, Bankston, Bluff, Boley Springs, Blooming Grove, Cody, Wayside, Richard Arthur Field and West Corona. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3393 8800 3396 8739 3360 8739 3363 8823 TIME...MOT...LOC 0944Z 270DEG 37KT 3378 8788 86/Martin
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:20 AM CDT | Special Weather Statement | BMX | Lamar | 25 min |
| Mar 23, 4:44 AM CDT | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Mar 23, 5:08 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 52 min |
| Mar 23, 5:45 AM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.